Virginia, 2025Lightning Strike in Virginia, September 27, 2025
September 27, 2025 · NWS AKQ · 1 event in 1 county or zone
A moist and unstable airmass was in place on September 27. Meanwhile, a surface low lingered across south central Virginia along the North Carolina border with a stationary front extending east along the state border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was in place on September 27. Meanwhile, a surface low lingered across south central Virginia along the North Carolina border with a stationary front extending east along the state border. While this primarily resulted in heavy rain and flash flooding, an isolated lightning strike occurred in southeast Virginia early on the morning of September 27.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 27, 2:09 AM EST, 16 minutes earlier.
Area forecast discussion, Sep 27, 2:09 AM EST, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
309 AM EDT Sat Sep 27 2025
.SYNOPSIS...
A slow moving cold front lingers over the area through Saturday,
with an upper trough settling over the Southeast by the
weekend. This will bring more unsettled conditions through the
weekend. Impacts from any tropical development would be late Monday
through Tuesday night if they occur. However, uncertainity
remains high regarding this.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 945 PM EDT Friday...
Key Message:
-Additional showers and storms develop later tonight into early
Saturday, bringing heavy rain and the potential for isolated
flash flooding.
The flow aloft becomes southerly over the area tonight,
allowing for additional deep moisture to move overhead. PW
values across southern VA/NE NC will climb to 2-2.2" by early
Sat AM. This, combined with the forcing from an approaching
upper trough, will allow for scattered to numerous showers (and
perhaps a few tstms) to overspread the area from S to N tonight.
There are some signs that far SE VA/NE NC may see a break in
the precip tonight as it focuses more across central/southern VA
after 2 AM. Localized totals of 1"+ are certainly possible with
the round of showers late tonight (but the heaviest rain will
likely occur during the day on Saturday). WPC has maintained a
marginal ERO for the southern half of the area, with a slight
ERO across our SW counties through tonight.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
As of 245 PM EDT Friday...
Key Messages:
- Saturday will be the wettest day of the period, with
widespread ~1" rain amounts expected with localized ~3"
totals likely in a few spots. This could result in a few
instances of flash flooding.
- Shower chances continue on Sunday, but with little additional rain
and less in the way of thunder chances.
Through Saturday the upper low will be just to our west as southerly
flow aloft persists over the area. At the surface, a very weak low
may track through the area along the stalled cold front. Widespread
showers will be ongoing during the morning (mainly across
central/south-central VA with less coverage closer to the coast).
Then, widespread showers and tstms are expected during the afternoon
with a focus near that stalled front/weak sfc low. Although,
convection could form just about anywhere Sat aftn. PW values will
be 2-2.2" through the day, so locally heavy rainfall will continue
to be the main concern. While there is some uncertainity regarding
the exact location of the heaviest rainfall, areal average rain
amounts of ~1" are likely with localized amounts of ~3" expected in
spots. In fact, the 12z/26 HREF continues to show a broad area of
30% neighborhood probs of 3" of rain/3 hours in central, south-
central, and eastern VA during the aftn/early evening. There is even
an outside chance of localized 3" amounts during the morning (mainly
from the Piedmont to I-95 Corridor). Convection gradually wanes late
Sat evening-Sat night with the loss of daytime heating (and as the
weak sfc low exits the area). Depending on trends, future shifts may
need to consider a Flood Watch for part of the area. Highs Saturday
only in the lower-mid 70s NW with upper 70s-lower 80s SE. WPC has
maintained a to a slight risk ERO for most of the area. The LLVL
flow becomes N-NE on Sunday behind the weak low, and while PWs will
remain high (and the upper trough will be over part of the area), it
will be more stable with clouds and light to moderate showers (and
very low thunder chances). Model QPF has decreased to 0.10-0.25" on
Sunday. Highs only reach the mid-upper 70s. WPC has removed the
Marginal Excessive Rainfall Risk for nearly all of the area on Sun.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 245 PM EDT Friday...
Key Messages:
- A unsettled pattern continues next week.
- Humberto is forecast to become a major hurricane well offshore and
AL94 has a 90% chance of development through 48 hours.
- Regardless of any direct local tropical impacts, breezy NE
winds are expected from Tuesday night through late next week
resulting in degraded marine conditions and coastal flooding.
Through early next week the closed upper low will continue to remain
over the Mid-Atlantic and Southeast. Meanwhile, strong high pressure
builds over Quebec and Ontario. While a lot of uncertainty remains,
model/ensemble consensus show the high slowly building south toward
the eastern Great Lakes by the middle to end of next week. AL94 will
likely move N/NW to a position near the Southeast CONUS coast with
some degree of tropical development likely. It remains to be seen if
we see direct impacts from AL94 itself, or if the most impactful
weather next week is from strong NE winds between the high to our
north and any low to our S/SW/SE. If there are direct impacts from
AL94, they would likely be from late Monday through Tuesday night.
Nevertheless, unsettled weather conditions and rain chances will
continue through early next week. Depending on the track of the
system, locally heavy rainfall is certainly possible across parts of
the area which could lead to flooding especially with the rain
already expected this weekend. Breezy NE winds are likely by Tue
night and should increase further on Wed/Wed night as a decent shot
of CAA arrives from the NE with the strong high building southward.
Also, drier wx should finally return by Wed night/early Thu. Mainly
dry through Fri with rain chances potentially returning by next
weekend.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 130 AM EDT Saturday...
VFR conditions at all sites to start off the forecast period.
Scattered showers and storms continue, mainly near and south of
RIC and west of the SE terminals. Showers (and isolated storms)
as well as lower CIGs will spread from south to north later
this morning. CIGs generally stay (low-end) MVFR through the
morning, but IFR CIGs are possible after 10z at ECG. Widespread
showers are likely at RIC throughout the day on Saturday, with
showers and thunderstorms likely at the coastal terminals during
the afternoon and evening. Degraded flight conditions will
likely prevail through much of the day on Saturday, though CIGs
should rise to MVFR (or even VFR) near the coast (but could
remain IFR throughout the day at RIC).
Outlook: Precipitation decreases in coverage Saturday night,
but sub-VFR CIGs likely linger across the terminals. A chc of
showers lingers into Sunday and Monday with sub-VFR conditions
possible at times.
&&
.MARINE...
As of 305 AM EDT Saturday...
- Sub-SCA through the weekend, with scattered showers and
storms today and Saturday.
- Deteriorating conditions and building NE winds are likely from
for the first half of next week. Continue to monitor the
forecast and the latest information from the National
Hurricane Center regarding the progress of Humberto and
Potential Tropical Cyclone 9 (formerly Invest 94L).
Latest analysis reveals a surface cold front just south of the local
waters early this morning. Weak high pressure remains well offshore,
with a second area of high pressure well off to the NW. Winds remain
light out of the E-NE ~5-10kt. Seas 2ft and waves are 1ft or less.
The front nudges offshore this morning. Additional multiple
waves of showers/thunderstorms are expected today, moving NNE
along the stalled front and lifting it back north as a warm
front. winds veer around to the SSE this afternoon and evening
over the lower bay and central and southern waters. Showers and
storms eventually weaken as the front becomes a bit more diffuse
with time tonight and Sunday, with winds veering back around to
the NNW tomorrow ~10kt. Seas 2-3 ft, waves 1-2 ft.
Attention then turns to the former AL94, now known as Potential
Tropical Cyclone 9, and quite possibly soon to be Tropical
Cyclone Imelda. By any name, there remains a fair amount of
spread amongst the deterministic and multi-model ensembles
regarding the handling of this system. At this time, solutions
range from a landfall over the coastal Carolinas to keeping the
system offshore. If the latter were to occur, it would be
largely due to the influence of powerful Hurricane Humberto out
in the central Atlantic. The latest NHC track for Humberto shows
the system increasing speed NW and remaining well offshore,
though in any scenario, Humberto will send increasingly strong
long- period swell toward the local waters for much of the first
half of next week, which will quickly build seas Monday through
midweek. Strong high pressure building to the north will lock
in a prolonged period of elevated NE winds and high surf across
our area due to the tightening pressure gradient and incoming
strong E-SE swell. NE winds pick up to 15-20kt Monday and Monday
night with seas increasing AOA 4-5ft. Winds and seas increase
further Tues into Wed with increasing potential for gale force
gusts Wed afternoon and evening.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Flood Watch from noon EDT today through this evening for
VAZ081>090-092-093-095>098-518-520-522>525.
MARINE...None.
&&
SYNOPSIS...ERI/HET
NEAR TERM...AJB/ERI
SHORT TERM...ERI
LONG TERM...ERI/HET
AVIATION...AJB/HET
MARINE...MAMHazardous weather outlook, Sep 26, 1:51 PM EST, 12 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
251 PM EDT Fri Sep 26 2025
MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-099-100-
509>512-515>525-271900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
251 PM EDT Fri Sep 26 2025
This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall will be possible this weekend and into next
week. localized flooding possible in low lying...poor drainage...and
other flood prone areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093-
095>098-513-514-271900-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-
Prince George (including Hopewell and Petersburg)-Greensville-Sussex-
Surry-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
251 PM EDT Fri Sep 26 2025
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Periods of heavy rain can be expected this afternoon and tonight...
with localized flooding possible in low lying...poor drainage...and
other flood prone areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Locally heavy rainfall will be possible this weekend and into next
week. localized flooding possible in low lying...poor drainage...and
other flood prone areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Lightning, Isle of Wight
- When
- September 27, 2:25 AM EST
- Where
- Isle of Wight County, 1.38 mi S of Smithfield
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 36.960, -76.630
A lightning strike caught a house on fire in Smithfield early in the morning. No injuries were reported.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Mexico, September 27 to 28, 20251 death · $95,000 · 1.75 in hail · 9 events
- Rip Current in Florida, September 27, 20251 death · 1 event
- Damaging Winds in Arizona, September 27, 2025$76,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, September 27, 2025$25,000 · 52 kt wind · 2 events
- Flash Flooding in California, September 27, 2025$20,000 · 5 events
- Flash Flooding and Heavy Rain in Virginia, September 27, 202515 events
- Flash Flood and Flooding in Tennessee, September 27, 20254 events
- Debris Flow and Flooding in Puerto Rico, September 27, 2025$2,000 · 3 events
- Waterspout in Gulf of Mexico, September 27, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1295829.